Tennessee, 2019Debris Flow in Tennessee, February 21, 2019
February 21, 2019 · NWS MRX · 1 event in 1 county or zone
A wet February caused soils to be near saturation. Abundant Gulf moisture associated with approaching frontal boundaries and a southwesterly 500 MB flow produced additional heavy rainfall over the Cumberland Plateau.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $8.7 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet February caused soils to be near saturation. Abundant Gulf moisture associated with approaching frontal boundaries and a southwesterly 500 MB flow produced additional heavy rainfall over the Cumberland Plateau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 21, 2:46 AM EST, 14 minutes earlier.
Area forecast discussion, Feb 21, 2:46 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
246 AM EST Thu Feb 21 2019
.SHORT TERM...(Today and Tonight)...
Rain continues to be the main focus for the forecast. Currently
the heaviest and most widespread rain is along the frontal
boundary that has stalled out across Northern Georgia into South
Carolina. Depending on where/how this frontal boundary moves, it
will remain the location for the most widespread rain showers.
High resolution models keep the boundary relatively stationary as
of early this morning. But that doesn't mean we won't see rain
away from the front. Waves of showers will be possible away from
the front, but chances decrease pretty quickly as you head north
and west away from the frontal boundary. Instability this
afternoon looks to be enough, especially near the boundary, that
we could once again see a few rumbles of thunder.
Rain chances will remain across most of the area, but hopefully
many places get a break from rainfall today, and a brief chance to
dry out.
Shortwave will ride up along the front tonight into tomorrow. This
will mean some of precipitation will move back towards Eastern
Tennessee Valley. And with little time to dry out from previous
rain, there is the chance to (once again) see flooding over
locations that have recently received continuous rainfall over the
past couple of weeks.
.LONG TERM (Friday through Wednesday)...
A band of frontogenetic forcing along with PW values around 1.3
inches will be over the area through the day on Friday, further
exacerbating the ongoing flooding problems as widespread amounts are
expected to exceed one inch. A Flood Watch will likely be needed for
that period, but will hold off on that for now as the day shift will
have a better feel for how rivers are responding to the relative
precip lull today, and still have 24 hours of lead time.
The trend through Saturday will be a northward shift of the greatest
forcing, mainly across srn KY and SW VA on Friday night, then into
nrn KY/WV on Saturday. While a very moist air mass will remain,
Saturday should provide a brief period of lower rain chances and QPF
amounts. That changes on Saturday night as a low pressure system
tracks NE from MO to the Great Lakes, pushing a cold front through
the area. A 50-60 kt LLJ will advect high theta-e air in the 330K
range, while forcing aloft increases as the jet streak moves into
the OH Valley. A slight chance of thunderstorms will be mentioned
this period, and another half to 1 inch of precip is expected. The
passage of the cold front is expected around 12Z Sunday.
A much needs dry period with temperatures closer to normal is on
track for Sunday, Monday, and Tuesday. Model disagreement increases
after that time, but the general consensus is that a trough and
upper jet will be moving across southern Canada and the Great Lakes,
which may bring a return of some low rain chances on Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 56 48 56 51 / 60 70 80 70
Knoxville McGhee Tyson Airport, TN 56 46 53 49 / 40 70 90 80
Oak Ridge, TN 58 46 53 50 / 30 70 90 80
Tri Cities Airport, TN 58 44 51 45 / 30 60 80 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
ABM/DGS
Hazardous weather outlook, Feb 21, 2:50 AM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
250 AM EST Thu Feb 21 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
250 AM EST Thu Feb 21 2019 /150 AM CST Thu Feb 21 2019/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
Rainfall chances will continue today and increase tonight. With
the recent rainfall over the past weeks... streams, rivers, and
other low lying areas may see additional isolated flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periods of moderate to heavy rain are expected across the area
Friday and Friday night, then again on Saturday night. The
heaviest rain looks to occur during the day on Friday. Since the
ground is already saturated and streams are high, flooding can be
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will be needed for flooding tonight through
Saturday night.
Debris Flow, Hawkins
- When
- February 21, 3:00 AM EST to 3:01 AM EST
- Where
- Hawkins County, 1.4 mi S of Eidson to 1.5 mi SSE of Eidson
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $8.7 million
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -83.030
Wet antecedent soils, with additional rain prior to and during the event. Portion of Hwy 70 collapsed near Cave Springs Road. Two vehicles involved, with one death and one injury.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, February 21, 20191 death · 1 event
- Heavy Snow in Arizona, February 21 to 22, 2019$55,000 · 4 events
- Winter Storm in Arizona, February 21 to 22, 2019$27,000 · 12 events
- Heavy Snow and High Wind in New Mexico, February 21 to 23, 201957 kt wind · 30 events
- Damaging Wind in Arizona, February 21, 2019$30,000 · 56 kt wind · 1 event
- Rip Current in Florida, February 21, 20191 injured · 1 event
- Flooding in North Carolina, February 21 to 23, 2019$3,000 · 3 events
- Winter Storm in Alaska, February 21, 20192 events
- Heavy Snow and Winter Weather in California, February 21, 20192 events
- Hail in Mississippi, February 21, 20191 in hail · 1 event
- Heavy Snow in Arizona, February 21, 20191 event
- Flood in Arizona, February 21 to 23, 2019$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811049.